Wisconsin, 2005

Winter Storm in Wisconsin, January 22 to 23, 2005

January 22 to 23, 2005 · NWS MKX · 20 events in 20 counties and zones

A surface low pressure system strengthened as it traveled from the Plains on 1/21 to Indiana and Ohio on 1/22 and to the East Coast by 1/23. Moisture being drawn north ahead and around the low interacted with temperatures in the teens and 20s to produce widespread moderate to heavy snow by the evening of 1/21.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A surface low pressure system strengthened as it traveled from the Plains on 1/21 to Indiana and Ohio on 1/22 and to the East Coast by 1/23. Moisture being drawn north ahead and around the low interacted with temperatures in the teens and 20s to produce widespread moderate to heavy snow by the evening of 1/21. Snowfall rates overnight approached 2 to 3 inches per hour locally, with some embedded thunder. Snow totals by the morning of 1/22 averaged from 6 to 12 inches. The start time in the header strip above reflects the time that 6 inch accumulations were reported. An additional 2 to 4 inches fell across the lakeshore counties and Washington and Waukesha counties during the daytime hours of 1/22, as winds turned north-northeasterly and lake-effect snow showers developed. Total accumulations ranged from 6 to 16 inches. Specific totals included 16 inches near Timmerman Field in Milwaukee Co., 15 inches near the Kenosha Airport in Kenosha Co., 14.5 inches in Brookfield (Waukesha Co.), 14 inches in Union Grove (Racine Co.), 13.2 inches in Dodgeville (Iowa Co.), 12 inches in Spring Green (Sauk Co.), 11 inches in Juneau (Dodge Co.), 10.8 inches in Ripon (Fond du Lac Co.), 10.5 inches in Palmyra (Jefferson Co.), 10.5 inches in Mt. Horeb (Dane Co.), 10.2 inches in Genoa City (Walworth Co.), 10.0 inches in Argyle (Lafayette Co.), and 9.1 inches in Elkhart Lake (Sheboygan Co.). Newspapers reported dozens of vehicle accidents and spin-outs. During the evening of 1/22, two people died (indirect deaths) when their car rear-ended a snowplow truck on I-94 in Wauwatosa (Milwaukee Co.) due to poor visibilities and traction. Two other occupants were injured (indirectly-related). As the low headed off to the east, strong, sustained, north to northeast winds of 17-26 knots (20 to 30 mph) with gusts to 30 to 35 knots (35 to 40 mph) caused considerable blowing and drifting snow and subsequent near blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 21, 9:00 PM CST, 5 hours earlier.

Area forecast discussion, Jan 21, 9:00 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
900 PM CST FRI JAN 21 2005

.DISCUSSION...MOST OF THE SNW SO FAR HAS FALLEN IN SRN CTYS. BUT
RADAR AND STLT IMAGERY SHWS ACCUM SNW STILL WELL BACK INTO MN AND
NEW ETA STILL THROWING OUT BIG QPF NUMBERS. SO SOME OF THE ACCUM
NUMBERS MAY BE TWEAKED BUT WL KP WS WRNG AS ISSUED ERLYR.

.MKX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING TNGT THRU
SAT WIZ046..47..51..52..56>60..62>72.
Hazardous weather outlook, Jan 21, 3:36 PM CST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
336 PM CST FRI JAN 21 2005

WIZ046-047-051-052-056>060-062>072-221100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
336 PM CST FRI JAN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TONIGHT.
...A WINTER STORM WARNING IS IN EFFECT FOR ALL OF SOUTHERN WISCONSIN
TONIGHT THROUGH SATURDAY AFTERNOON. WIDESPREAD SNOW WILL SPREAD
ACROSS ALL OF SOUTHERN WISCONSIN BY EARLY THIS EVENING. THE SNOW
WILL QUICKLY INTENSIFY AND BECOME HEAVY WITH THE BULK OF THE
HEAVIEST SNOWFALL OCCURRING BETWEEN 6PM AND MIDNIGHT OVER SOUTH
CENTRAL WISCONSIN...AND 8 PM AND 3 AM OVER SOUTHEAST WISCONSIN.  BY
EARLY SATURDAY MORNING SNOWFALL AMOUNTS SHOULD RANGE FROM 4 TO 9
INCHES. REDUCED VISIBILITIES ARE EXPECTED DURING THE PERIOD OF HEAVY
SNOWFALL AND DRIVING WILL BECOME HAZARDOUS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A WINTER STORM WARNING WILL CONTINUE FOR ALL OF SOUTHERN WISCONSIN
THROUGH SATURDAY AFTERNOON. AS THE LOW PRESSURE MOVES FROM ILLINOIS
INTO THE OHIO VALLEY...GUSTY NORTHEAST WINDS 15 TO 25 MPH WITH GUSTS
TO 30 MPH WILL DEVELOP. THIS WILL CAUSE CONSIDERABLE BLOWING AND
DRIFTING OF SNOW AND CREATE HAZARDOUS DRIVING CONDITIONS. NEAR
WHITEOUT CONDITIONS WILL BE POSSIBLE. LAKE EFFECT SNOW WILL ENHANCE
THE SNOWFALL NEAR LAKE MICHIGAN. WIDESPREAD TOTAL SNOW ACCUMULATIONS
WILL RANGE FROM 5 TO 11 INCHES. THE HIGHEST TOTALS WILL LIKELY
BE NEAR LAKE MICHIGAN DUE TO THE LAKE EFFECT SNOW.

THERE WILL BE A CHANCE OF LIGHT SNOW TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED FOR SNOW MEASUREMENTS TONIGHT
AND SATURDAY.

GEHRING

In the hours before

Local storm report, Jan 21, 10:35 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1035 PM CST FRI JAN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     SNOW             BROOKFIELD              43.06N 88.12W
01/21/2005  2.8 INCH         WAUKESHA           WI   TRAINED SPOTTER

1025 PM     SNOW             PALMYRA                 42.88N 88.59W
01/21/2005  3.5 INCH         JEFFERSON          WI   NWS EMPLOYEE

1032 PM     SNOW             WEST ALLIS              43.01N 88.03W
01/21/2005  2.2 INCH         MILWAUKEE          WI   TRAINED SPOTTER

&&

BORGHOFF/SPEICHER
Local storm report, Jan 21, 11:09 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1109 PM CST FRI JAN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     SNOW             2 NE GREENFIELD         42.98N 87.98W
01/21/2005  2.5 INCH         MILWAUKEE          WI   TRAINED SPOTTER

1100 PM     SNOW             WEST ALLIS              43.01N 88.03W
01/21/2005  3.0 INCH         MILWAUKEE          WI   TRAINED SPOTTER

1100 PM     SNOW             3 SE SULLIVAN           42.98N 88.55W
01/21/2005  3.7 INCH         JEFFERSON          WI   OFFICIAL NWS OBS

1100 PM     SNOW             JEFFERSON               43.01N 88.81W
01/21/2005  3.8 INCH         JEFFERSON          WI   TRAINED SPOTTER

&&
MEASUREMENTS ARE STORM TOTALS.

BORGHOFF/SPEICHER
Local storm report, Jan 21, 11:18 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1118 PM CST FRI JAN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     SNOW             PALMYRA                 42.88N 88.59W
01/21/2005  5.0 INCH         JEFFERSON          WI   NWS EMPLOYEE

&&

BORGHOFF/SPEICHER
Local storm report, Jan 21, 11:33 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1133 PM CST FRI JAN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     SNOW             MADISON                 43.08N 89.39W
01/21/2005  4.0 INCH         DANE               WI   NWS EMPLOYEE

1120 PM     SNOW             BROOKFIELD              43.06N 88.12W
01/21/2005  3.6 INCH         WAUKESHA           WI   TRAINED SPOTTER

&&
MEASUREMENTS ARE STORM TOTALS.

BORGHOFF/SPEICHER
Local storm report, Jan 21, 11:39 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1139 PM CST FRI JAN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     SNOW             2 SE PLEASANT PRAIRIE   42.50N 87.85W
01/21/2005  4.3 INCH         KENOSHA            WI   TRAINED SPOTTER

&&
MEASUREMENTS ARE STORM TOTALS.

BORGHOFF/SPEICHER
Local storm report, Jan 22, 1:23 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
123 AM CST SAT JAN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 AM     SNOW             BURLINGTON              42.68N 88.28W
01/22/2005  5.2 INCH         RACINE             WI   TRAINED SPOTTER

            5.2 INCHES OF NEW SNOW PAST 7 HOURS

0100 AM     SNOW             JEFFERSON               43.01N 88.81W
01/22/2005  5.4 INCH         JEFFERSON          WI   TRAINED SPOTTER

            5.4 INCHES OF NEW SNOW. 1 INCH DURING LAST HOUR.

0100 AM     SNOW             WAUKESHA                43.01N 88.24W
01/22/2005  5.5 INCH         WAUKESHA           WI   TRAINED SPOTTER

            5.5 INCHES OF NEW SNOW. 3 INCHES DURING LAST 4 HOURS.

0100 AM     SNOW             WEST ALLIS              43.01N 88.03W
01/22/2005  5.0 INCH         MILWAUKEE          WI   BROADCAST MEDIA

            T.V. 58. 5 INCHES ON THE GROUND. MOST OF THIS SNOW IS
            FROM THIS STORM.

0100 AM     SNOW             5 SW MADISON            43.03N 89.46W
01/22/2005  5.1 INCH         DANE               WI   TRAINED SPOTTER

            5.1 INCHES OF SNOW SINCE 3 PM.

0100 AM     SNOW             MILWAUKEE               43.06N 87.97W
01/22/2005  2.4 INCH         MILWAUKEE          WI   OFFICIAL NWS OBS

            2.4 INCHES OF NEW SNOW.

0100 AM     SNOW             MADISON                 43.08N 89.39W
01/22/2005  4.1 INCH         DANE               WI   OFFICIAL NWS OBS

            4.1 INCHES OF NEW SNOW.

&&

HENTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Columbia

When
January 22, 2:00 AM CST to January 23, 12:00 AM CST
Where
Columbia forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Winter Storm, Dane

When
January 22, 2:00 AM CST to January 23, 12:00 AM CST
Where
Dane forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Winter Storm, Dodge

When
January 22, 2:00 AM CST to January 23, 12:00 AM CST
Where
Dodge forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Winter Storm, Fond du Lac

When
January 22, 2:00 AM CST to January 23, 12:00 AM CST
Where
Fond du Lac forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Winter Storm, Green

When
January 22, 2:00 AM CST to January 23, 12:00 AM CST
Where
Green forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Winter Storm, Green Lake

When
January 22, 2:00 AM CST to January 23, 12:00 AM CST
Where
Green Lake forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Winter Storm, Iowa

When
January 22, 2:00 AM CST to January 23, 12:00 AM CST
Where
Iowa forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
January 22, 2:00 AM CST to January 23, 12:00 AM CST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Winter Storm, Kenosha

When
January 22, 2:00 AM CST to January 23, 12:00 AM CST
Where
Kenosha forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Winter Storm, Lafayette

When
January 22, 2:00 AM CST to January 23, 12:00 AM CST
Where
Lafayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Winter Storm, Marquette

When
January 22, 2:00 AM CST to January 23, 12:00 AM CST
Where
Marquette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Winter Storm, Milwaukee

When
January 22, 2:00 AM CST to January 23, 12:00 AM CST
Where
Milwaukee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Winter Storm, Ozaukee

When
January 22, 2:00 AM CST to January 23, 12:00 AM CST
Where
Ozaukee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Winter Storm, Racine

When
January 22, 2:00 AM CST to January 23, 12:00 AM CST
Where
Racine forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Winter Storm, Rock

When
January 22, 2:00 AM CST to January 23, 12:00 AM CST
Where
Rock forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Sauk

When
January 22, 2:00 AM CST to January 23, 12:00 AM CST
Where
Sauk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Winter Storm, Sheboygan

When
January 22, 2:00 AM CST to January 23, 12:00 AM CST
Where
Sheboygan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Winter Storm, Walworth

When
January 22, 2:00 AM CST to January 23, 12:00 AM CST
Where
Walworth forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 22, 2:00 AM CST to January 23, 12:00 AM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Winter Storm, Waukesha

When
January 22, 2:00 AM CST to January 23, 12:00 AM CST
Where
Waukesha forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433353, 5433354, 5433414, 5433415, 5433416, 5433417, 5433418, 5433419, 5433420, 5433421, 5433422, 5433423, 5433424, 5433425, 5433426, 5433427, 5433428, 5433429, 5433430, 5433431.